Colorado, 2009High Wind in Colorado, September 30, 2009
September 30, 2009 · NWS BOU · 2 events in 2 counties and zones
High winds developed in the Front Range Foothills. Peak wind gusts included 93 mph at Red Feather Lakes and 88 mph at Coal Creek Canyon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed in the Front Range Foothills. Peak wind gusts included 93 mph at Red Feather Lakes and 88 mph at Coal Creek Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 29, 1:45 PM MST, 11 hours 34 minutes earlier.
Area forecast discussion, Sep 29, 1:45 PM MST, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT TUE SEP 29 2009
.SHORT TERM...MAIN CONCERN OVER THE NEXT 24 HOURS WILL BE DEVELOPING
STRONG SOUTHWEST WINDS...LEADING INTO FIRE WEATHER CONCERNS FOR
WEDNESDAY. AS THE GREAT BASIN TROF PUSHES SLOWLY EASTWARD...AN
INCREASING SOUTHWEST FLOW WILL SPREAD ACROSS MUCH OF COLORADO FROM
LATE TONIGHT AND DURING THE DAY ON WEDNESDAY. THE WINDS DONT LOOK
STRONG ENOUGH FOR HIGH WINDS BUT WILL LEAD TO CONCERNS FOR POSSIBLE
RED FLAG CONDITIONS OVER THE FRONT RANGE AND EASTERN PLAINS DURING
THE AFTERNOON. ONCE LOW LEVEL INVERSIONS BREAK BY LATE
MORNING...SOME OF THE STRONGER WINDS WILL MIX DOWN TO THE SURFACE
RESULTING IN 25-35KT WINDS ON THE PLAINS AND SOME HIGHER GUSTS IN
THE FOOTHILLS UP TO 45KT IN THE FOOTHILLS. THE RH LVLS AND FUEL
MOISTURE ARE MORE BORDERLINE BUT LAND MANAGERS FELT THE WIND ALONE
WOULD BE ENOUGH TO CAUSE ISSUES. HENCE...WILL ISSUE A FIRE
WEATHER WATCH FOR THE FRONT RANGE FOOTHILLS AND EXTEND THROUGH ALL
OF THE NORTHEAST PLAINS FROM NOON WED THRU 9 PM ON WEDNESDAY
EVENING. IF THE FRONTAL TIMING WITH THE COOLER AIR IS MORE QUICKER
LIKE THE GFS...THEN MIN RH LVLS MAY BE TOO HIGH FOR A SIGNIFICANT
IMPACT. MOISTURE LEVELS STILL LOOK SCARCE THRU WED WITH MUCH OF THE
MOISTURE ON THE PLAINS WILL BE ABOVE 500MB...BUT STILL MAY RESULT IN
SOME ISOLATED HIGH BASED CONVECTION. WILL LEAVE THE ISOLATED POPS ON
THE PLAINS. FOR THE MOUNTAINS...EXPECT SHOWERS TO INCREASE IN
COVERAGE THROUGH THE AFTERNOON WITH DEEPER MOISTURE AND MODERATE QG
ASCENT.
.LONG TERM...THE UPPER TROUGH AXIS ALONG WITH A 110 KT JET MAX
ROUNDING THE BOTTOM WILL BE OVER WESTERN COLORADO WEDNESDAY EVENING.
STRONG SOUTHWESTERLY FLOW ALOFT ALONG WITH THE PRESSURE GRADIENT
FROM THE DEEPENING SURFACE LOW OVER THE FAR EASTERN PLAINS WILL KEEP
THE STRONG SOUTHWESTERLY WINDS GOING THROUGH THE EARLY EVENING. SOME
MOISTURE AHEAD OF THE SYSTEM ALONG WITH MODERATE UPWARD QG VERTICAL
VELOCITY OVER THE FAR EASTERN PLAINS WILL COMBINE TO KEEP THE CHANCE
OF THUNDERSTORMS IN THE EARLY EVENING. HAVE KEPT THE FIRE WEATHER
WATCH GOING THROUGH 9 PM WEDNESDAY NIGHT TO ACCOUNT FOR THE WARM AND
DRY WEATHER WITH THE STRONG WINDS CONTINUING THROUGH THE EARLY
EVENING...WITH GUSTS TO 30 MPH ESPECIALLY OVER THE PALMER DIVIDE AND
SURROUNDING PLAINS. A COLD FRONT WILL DROP OVER THE STATE AFTER
MIDNIGHT BRINGING MUCH COLDER TEMPERATURES AND AN INCREASE IN WINDS
AND MOISTURE. WITH STRONG NORTHWESTERLY FLOW ALIGNED THROUGH THE
ATMOSPHERE...LOOKING FOR NORTHWEST SURFACE WINDS OF 25 TO 35 MPH
WITH GUSTS TO 50 MPH OVER THE FAR NORTHEASTERN PLAINS. TEMPERATURES
THURSDAY WILL BE ABOUT 25 TO 30 DEGREES COLDER THAN WEDNESDAY. SOME
MOISTURE CONTINUING TO PULL SOUTH WILL BRING LIKELY SNOW TO THE HIGH
COUNTRY WITH 2-6 INCHES POSSIBLE WEDNESDAY NIGHT THROUGH
THURSDAY...WITH THE MOUNTAINS OF WESTERN JACKSON AND GRAND COUNTIES
SEEING THE MOST. THE PLAINS WILL HAVE A SLIGHT CHANCE OF RAIN
THROUGH THURSDAY AS MOST OF THE MOISTURE WILL BE WRUNG OUT OVER THE
MOUNTAINS OR ALREADY MOVED OVER THE GREAT PLAINS. MODERATE DOWNWARD
QG MOTION ON THE BACKSIDE OF THE TROUGH WILL CLEAR SKIES OUT FOR
THURSDAY NIGHT AND EARLY FRIDAY MORNING...WITH MINIMUM TEMPERATURES
DIPPING INTO THE UPPER 20S AND LOWER 30S OVER THE PLAINS AND INTO
THE UPPER TEENS FOR THE HIGH COUNTRY.
DRY WEATHER WILL CONTINUE THROUGH SATURDAY NIGHT AS WEAK UPPER
RIDGING FILLS IN BEHIND THE EXITING TROUGH. TEMPERATURES WILL STAY
BELOW NORMAL AS THE RIDGING STAYS PRETTY FLAT. THE NEXT SYSTEM
PROGGED TO DROP OUT OF WESTERN CANADA LOOKS TO MOVE INTO THE WESTERN
GREAT BASIN BY SATURDAY NIGHT AND THEN REMAIN NEARLY STATIONARY BUT
DIG A LITTLE FARTHER INTO CALIFORNIA THROUGH TUESDAY. THIS WILL KEEP
WEST TO SOUTHWESTERLY FLOW ALOFT OVER THE STATE ALONG WITH A FEW
IMPULSES BRINGING UP A LITTE MOISTURE UP FROM THE SOUTHWEST. HAVE
ISOLATED TO SCATTERED POPS IN THE GRIDS FOR THE EARLY PART OF NEXT
WEEK TO ACCOUNT FOR THIS. TEMPERATURES ARE EXPECTED TO REMAIN BELOW
NORMAL IN THIS PATTERN.
&&
.AVIATION...VFR CONDITIONS EXPECTED THROUGH WEDNESDAY. TYPICAL
DRAINAGE WINDS TONIGHT THEN EXPECT INCREASING SW SFC WINDS BY
AFTERNOON WITH SPEEDS IN THE 20-35KT RANGE. THERE IS A SLIGHT CHANCE
FOR SHOWERS BY LATE AFTERNOON WITH WIND GUSTS THE MAIN IMPACT.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH FOR FIRE
WEATHER ZONES 215..216..238>251 FROM 18Z WEDNESDAY THROUGH 03Z WED
NIGHT.
ENTREKIN/KRIEDERMAN
Hazardous weather outlook, Sep 29, 10:04 AM MST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MDT TUE SEP 29 2009
COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MDT TUE SEP 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
HIGH PRESSURE WILL MOVE EAST ONTO THE PLAINS TODAY...ALLOWING SOUTH
TO SOUTHWEST WINDS TO INCREASE ACROSS NORTHERN COLORADO. GUSTS AS
HIGH AS 30 MPH ARE EXPECTED THIS AFTERNOON. THE WINDS WILL CONTINUE
TO INCREASE IN THE MOUNTAINS OVERNIGHT...WITH GUSTS AS HIGH AS 50
MPH IN THE HIGHER MOUNTAINS. HIGHS WILL BE 10 TO 15 DEGREES WARMER
ON THE PLAINS TODAY...WITH MILD TEMPERATURES CONTINUING IN THE
MOUNTAINS. THE COMBINATION OF WARM TEMPERATURES...LOW HUMIDITIES AND
WIND WILL CAUSE INCREASING FIRE DANGER ON WEDNESDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ARE FORECAST FOR ALL
AREAS WEDNESDAY AFTERNOON. WINDS OVER THE MOUNTAINS WILL BE
INCREASING AHEAD OF A STORM SYSTEM BRINGING GUSTS AS HIGH AS 50 MPH
POSSIBLE. THE STORM WILL MOVE ACROSS COLORADO WEDNESDAY NIGHT AND
THURSDAY BRINGING IN COLDER AIR...GUSTY WINDS SPREADING ACROSS THE
PLAINS AND MOUNTAIN SNOW. ACCUMULATIONS OF 2 TO 6 INCHES ARE
EXPECTED IN THE MOUNTAINS. THE PLAINS CAN EXPECT A SLIGHT CHANCE OF
RAIN WEDNESDAY NIGHT AND THURSDAY. DRY WEATHER IS EXPECTED FOR THE
WEEKEND WITH TEMPERATURES A BIT BELOW SEASONAL NORMALS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
ENTREKIN/KRIEDERMAN
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- September 30, 1:19 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- September 30, 12:15 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Colorado, September 30, 20095 injured · $80,000 · 53 kt wind · 2 events
- High Wind and Strong Wind in Colorado, September 30, 2009$500 · 56 kt wind · 4 events
- High Wind in New Mexico, September 30, 200953 kt wind · 4 events
- Frost and Freeze in Oregon, September 30, 20093 events
- High Wind in Wyoming, September 30, 200956 kt wind · 3 events
- Winter Weather in Colorado, September 30, 20093 events
- Hail in Kansas, September 30, 20091.5 in hail · 3 events
- Frost and Freeze in California, September 30, 20092 events
- High Wind in Arizona, September 30, 200950 kt wind · 2 events
- Hail in Kansas, September 30, 20090.88 in hail · 2 events
- Hail in Nebraska, September 30, 20090.75 in hail · 2 events
- Hail and Lightning Strike in South Dakota, September 30, 2009$1,000 · 0.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213114, 213112.